Case Reports of Toxicity Caused By Commercially Available Products or Traditional Uses by Various Specialty Populations

One case of an acute lateral wall myocardial infarction (MI) was reported in a woman after daily ingestion of Edita's Skinny Pill (containing 300 mg bitter orange plus caffeine and guarana) for 1 year (44). The 55-year-old Caucasian woman developed chest discomfort after eating Chinese food. After workup at the hospital, the woman was diagnosed with acute lateral-wall MI and smoking addiction. Her ejection fraction was 0.45. Prior to this incident, she had no known coronary artery disease, hypertension, or hyperlipidemia.

In another case, a 52-year-old woman experienced tachycardia shortly after taking a dry herbal extract of unripe C. aurantium fruit (45). The patient took no medications except for a 10-year history of thyroxine (50 ^g/day) treatment. The woman had ingested a dietary supplement for weight loss and consumed 500 mg of C. aurantium titrated at 6% synephrine (30 mg). Later in the same day of her first dose, she experienced unrelenting tachycardia and was admitted to the emergency room. She stated that she had never experienced prolonged tachycardia in the past. She was released from the ER after the tachycardia subsided, and felt well. After approx 1 month of feeling well, the woman took another dose of the supplement. Again, later in the day after ingestion of the supplement, she experienced a new episode of prolonged tachycardia. She was seen at the same hospital and released without incident. At the time of publication, she had not taken any more of the supplement and had no reports of tachycardia or other medical problems.

An article in the Canadian Adverse Reaction Newsletter published their reporting of adverse effects caused by products containing C. aurantium from January 1, 1998 to February 28, 2004 (46). The article lists 16 reports of synephrine associated with cardiovascular events including tachycardia, cardiac arrest, ventricular fibrillation, transient collapse, and blackout. In one case, bitter orange was the sole suspected culprit. In seven others the products also contained caffeine, and in eight cases the product contained both caffeine and ephedrine. Health Canada has issued an advisory stating that syn-ephrine may have effects similar to ephedrine and caution should be used if taking it (47).

Your Heart and Nutrition

Your Heart and Nutrition

Prevention is better than a cure. Learn how to cherish your heart by taking the necessary means to keep it pumping healthily and steadily through your life.

Get My Free Ebook


Post a comment